Ohio, 2011

Damaging Winds in Ohio, July 11, 2011

July 11, 2011 · NWS CLE · 16 events in 15 counties and zones

A large cluster of showers and severe thunderstorms entered the western boarder of Ohio during the late morning hours of July 11th. As the cluster raced east across the state, the thunderstorms organized into a squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large cluster of showers and severe thunderstorms entered the western boarder of Ohio during the late morning hours of July 11th. As the cluster raced east across the state, the thunderstorms organized into a squall line. Reports of wind damage and gusts up to 65mph came in from all over the area during this event. The activity finally began to subside later that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 11, 10:27 AM EST, 23 minutes earlier.

Area forecast discussion, Jul 11, 10:27 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 AM EDT MON JUL 11 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL DROP SOUTH ACROSS
THE AREA ON TUESDAY. COOLER AND DRIER CANADIAN HIGH PRESSURE WILL
BUILD SOUTHEAST ACROSS THE EASTERN GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE AFTERNOON.
NOT SURE WE NEED IT ALL THE WAY TO EXTREME NORTHEAST OHIO BUT WE
WANTED TO BE CAUTIOUS UNTIL WE ARE SURE WHAT THE LAKE MICHIGAN
DERECHO IS GOING TO DO. THERE IS A CHANCE THAT THE SMALL CLUSTER
OF STORMS ENTERING NORTHWEST OHIO COULD ALSO TURN INTO A
THUNDERSTORM COMPLEX AND MOVE SOUTHEAST TOWARD BOWLING GREEN AND
MANSFIELD EARLY THIS AFTERNOON. ALSO NOT SURE WHAT WILL HAPPEN
WHEN THE DERECHO CATCHES UP TO THE FIRST CLUSTER OF STORMS. THE
CAP WILL BE BROKEN AS THE BOUNDARY LAYER BECOMES MORE UNSTABLE AND
MID LEVEL COOLING OCCURS. THE STORMS WILL EVENTUALLY HAVE RAPID
PROPAGATION OFF TO THE SOUTHEAST WITH DAMAGING WINDS LIKELY.

TEMPERATURES WILL BE DEPENDENT ON THE AMOUNT OF CLOUDS/STORMS
ACROSS NOW OHIO. HAVE TRIMMED BACK HIGHS ACROSS NORTHWEST OHIO TO
AROUND 90. WILL STICK WITH 90 AND LOWER 90S MOST ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA TONIGHT. WELL THAT IS
IF YOU WANT TO CALL IT A COLD FRONT. THICKNESS PATTERN DOES NOT EVEN
RELAX AT ALL BEHIND THE FRONT. WEAK UPPER LEVEL RIDGE TRIES TO BUILD
EAST INTO THE AREA TUESDAY MORNING BUT THEN FLATTENS OUT.  THIS
MEANS TEMPERATURES ON TUESDAY WILL STILL BE WARM BUT NOT AS WARM AS
TODAY. LOOKING UPPER 80S MOST AREAS AND AROUND 90 IN THE WEST.

THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH THE
WEAK FRONTAL BOUNDARY AND THEN SHIFT EAST OF THE AREA BY TUESDAY
MORNING. HIGH PRESSURE BUILDS SOUTHEAST INTO THE REGION AND BECOMES
A DOMINANT WEATHER FEATURE THROUGH THURSDAY NIGHT.

HOWEVER...A QUICK SHOT OF UPPER LEVEL POSITIVE VORTICITY ADVECTION
TAKES PLACE TUESDAY EVENING INTO TUESDAY NIGHT WITH ASSOCIATED
MOISTURE. THIS ACTIVITY COULD PRODUCE A FEW SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA. ALL OF THE ACTIVITY WILL BE SOUTH OF THE REGION BY WEDNESDAY
WITH FAIR WEATHER RESUMING INTO THURSDAY NIGHT.

COOLER TEMPERATURES ARRIVE ON WEDNESDAY AS HIGH PRESSURE BUILDS
CLOSER TO THE REGION FROM THE NORTHWEST. THIS SHOULD BRING IN A BIT
MORE COOL AIR ADVECTION TO THE AREA. STILL LOOKING AT HIGHS IN THE
MIDDLE 80S IN THE WEST AND AROUND 80 EAST AND UPPER 70S ALONG THE
LAKE SHORE. A BIT OF A WARMUP TAKES PLACE BY ABOUT 2 OR 3 DEGREES BY
THURSDAY AS SUBSIDENCE OCCURS UNDER HIGH PRESSURE OVER THE AREA.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE LONG TERM IS NOT REAL CLEAR. THERE WILL BE A LOW THREAT OF
SHOWERS AND THUNDERSTORMS FOR THE PERIOD BUT DETAILS ARE UNCERTAIN.
HIGH PRESSURE WILL BE TO THE NORTH WITH AN INVERTED TROF ACROSS THE
EASTERN OHIO AND NORTHWEST PA FRIDAY BUT WEAKENING BY SUNDAY
ACCORDING TO THE GFS...THE 00Z ECMWF IS MORE PESSIMISTIC. AT THIS
TIME DID NOT MAKE MAJOR CHANGES SINCE CONFIDENCE IS NOT REAL HIGH.
USED A BLEND OF HPC AND 00Z MOS GUIDANCE FOR THE TEMPERATURES.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THE QUESTION FOR TODAY IS THE TIMING OF WHEN THE THUNDERSTORMS
WILL DEVELOP. STARTING TO GET SOME DEVELOPMENT OVER NORTHERN
INDIANA. THE CAUSE OF THE THUNDER WILL BE A PREFRONTAL TROF AND
THEN THE COLD FRONT. STILL THINKING THAT THE CURRENT THUNDERSTORM
ACTIVITY WILL DECREASE AND THEN REFIRE. CONFIDENCE IN THIS IS LOW.
NONE THE LESS THE AIRMASS SHOULD HEAT UP QUICKLY...IT MAY TAKE
SOME TIME FOR DEBRIS CLOUDINESS TO GET INTO THE AREA. THE OTHER
CONCERN IS WILL WE BE CAPPED WITH 700 MB TEMPERATURES EXPECTED TO
BE AROUND 12C. THE MAIN THUNDERSTORM ACTIVITY SHOULD BE LATE THIS
AFTERNOON AND EVENING.

AFTER THE THUNDERSTORMS SOME FOG IS EXPECTED WITH A VERY MOIST
ATMOSPHERE. SOME OF THE MODELS ARE FORECASTING STRATUS TO
DEVELOP...AT THIS TIME NOT CONFIDENT IN THAT...THIS WILL HAVE TO
BE MONITORED.

ANY FOG EARLY THIS MORNING WILL BURN OFF...SOME HAZE COULD BE
AROUND WITH THE AIRMASS BECOMING INCREASINGLY MORE HUMID.

OUTLOOK...MVFR BR TUESDAY MORNING...OTHERWISE MAINLY VFR THROUGH
FRIDAY.

&&

.MARINE...
A COLD FRONT WILL CROSS LAKE ERIE TONIGHT AND THEN HIGH PRESSURE
WILL BE JUST NORTH OF THE LAKE FOR MUCH OF THE REST OF THE WORK WEEK.
THE THREAT FOR A SMALL CRAFT ADVISORY WILL BE LOW WITH THE MAIN
THREAT TIMES LATE TONIGHT AND TUESDAY MORNING AFTER THE COLD FRONTAL
PASSAGE AND AGAIN TUESDAY THROUGH FRIDAY WITH A NORTH AND
NORTHEAST FLOW. AT THIS TIME IT LOOKS LIKE THE WIND SPEEDS SHOULD BE
MAINLY 10 TO 15 KNOTS WITH 2 TO 4 FOOT WAVES AT THE MOST...BUT THIS
WILL HAVE TO BE MONITORED. SPECIAL MARINE WARNINGS MAY BE NEEDED
LATER THIS AFTERNOON AND TONIGHT AS THUNDERSTORMS CROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Jul 11, 9:37 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 AM EDT MON JUL 11 2011

LEZ142>146-162>166-OHZ003-006>014-017>023-027>033-036>038-047-089-
121445-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
1037 AM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WINDS ARE THE MAIN THREAT. TORRENTIAL DOWNPOURS WILL
OCCUR WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-147>149-167>169-PAZ001>003-121445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1037 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Northern Indiana radar (KIWX), 163 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 11, 10:50 AM EST to 11:22 AM EST
Where
Hancock County, Mc Comb to 1 mi S of Findlay
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.100, -83.780

A cluster of thunderstorms produced estimated wind gusts of 60mph to 65mph. Numerous trees and large tree branches were downed in the area. Power outages resulted from downed powerlines.

Thunderstorm Wind, Wood

When
July 11, 11:00 AM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.370, -83.670

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Sandusky

When
July 11, 11:45 AM EST to 12:16 PM EST
Where
Sandusky County, 1 mi S of Fremont to Ballville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.336, -83.120

A complex of thunderstorms tracked across the county producing widespread wind damage. Several reports of downed large trees and branches came in to the office. Crop damage was also reported during this event.

Thunderstorm Wind, Lucas

When
July 11, 11:47 AM EST to 11:48 AM EST
Where
Lucas County, Holland to Toledo
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.620, -83.720

Thunderstorms produced a measured wind gust of 63mph. Other reports of downed large tree branches came in at this time.

Thunderstorm Wind, Crawford

When
July 11, 12:04 PM EST
Where
Crawford County, Oceola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.830, -83.080

Thunderstorm winds downed two large trees.

Thunderstorm Wind, Richland

When
July 11, 12:18 PM EST to 12:28 PM EST
Where
Richland County, Shiloh to Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.970, -82.600

A large complex of thunderstorms hit the county with estimated wind gusts of 50mph. Structural damage was reported in Mansfield. The nature of the structural damage was not specified in the public report. Large tree branches were downed in the Mansfield area.

Thunderstorm Wind, Wyandot

When
July 11, 12:30 PM EST
Where
Wyandot County, 1 mi E of Carey
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
40.950, -83.351

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Ashland

When
July 11, 12:45 PM EST
Where
Ashland County, Hayesville to Perrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
40.770, -82.250

Thunderstorm winds downed large tree branches and trees across the area.

Thunderstorm Wind, Knox

When
July 11, 12:50 PM EST to 1:20 PM EST
Where
Knox County, Fredericktown to Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.480, -82.550

Thunderstorm winds downed large trees across the area.

Thunderstorm Wind, Knox

When
July 11, 12:50 PM EST to 1:20 PM EST
Where
Knox County, Fredericktown to Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.480, -82.550

Thunderstorm winds downed large trees across the area.

Thunderstorm Wind, Huron

When
July 11, 12:53 PM EST
Where
Huron County, 2 mi NE of Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.071, -82.703

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Wayne

When
July 11, 1:37 PM EST
Where
Wayne County, Doylestown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
40.970, -81.680

Thunderstorms produced an estimated wind gust of 59mph.

Thunderstorm Wind, Stark

When
July 11, 1:50 PM EST to 2:22 PM EST
Where
Stark County, Brewster to Alliance
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.720, -81.580

A line of thunderstorms raced across the county, producing 60mph wind gusts. Multiple reports of downed large trees and tree branches came in during this event. Power outages were reported as a result of the downed trees on power lines.

Thunderstorm Wind, Lake

When
July 11, 1:55 PM EST to 2:00 PM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.770, -81.050

Thunderstorm winds downed numerous large trees in the area. Numerous homes in the area were damaged as a result of the downed trees.

Thunderstorm Wind, Ashtabula

When
July 11, 2:00 PM EST
Where
Ashtabula County, Geneva on the Lake
Measured
56 kt (64 mph) measured gust
Reported by
C-MAN Station
Coordinates
41.870, -80.930

A line of thunderstorms produced a 64mph wind gust as they came onshore.

Thunderstorm Wind, Portage

When
July 11, 2:15 PM EST
Where
Portage County, 3 mi NW of Brimfield to Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.131, -81.371

As a line of thunderstorms tracked across the county, winds downed several large trees and tree limbs in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324249, 324678, 324677, 324670, 324679, 324671, 324706, 324716, 324710, 324711, 324676, 324707, 324685, 324704, 324701, 324718.